Tagged Articles

IC 93 articles

doctors favor drug safety litigation

Attorneys who take on the pharmaceutical industry as a voice for consumers injured by medications found an unlikely ally this week, in doctors. Noting that the U.S. Food & Drug Administration is often “overwhelmed” by drug safety problems ranging from serious side effects to unsafe manufacturing facilities, editors of the New England Journal of Medicine said patients benefit from information uncovered by attorneys during liability investigations, according to an Associated Press report released Friday. Journal editor Dr. Jeffrey M. Drazen says the litigation process and the court system is a “key defense mechanism” to insure drug safety and to obtain ... Read More

Baxter expands heparin recall

In February, Baxter International Inc. announced it would expand its recall of heparin sodium injection products. In January, 2008, the company recalled nine lots of a heparin product as a result of reports of adverse patient reactions. It suspended production of the products in early February. The new expanded recall includes all remaining lots and doses of Baxter’s heparin sodium injection multi-dose, single-dose vials and HEP-LOCK heparin flush products, both preserved and preservative-free. The recall will not include Baxter’s heparin pre-mix IV solutions in bags. Although there was a danger of contamination that could result in adverse patient reaction, the ... Read More

Heparin Linked to Severe Allergic Reactions

FDA advises health care practitioners to switch suppliers and limit use of drug until problem identified The U.S. Food and Drug Administration announced today that Baxter Healthcare Corporation has temporarily stopped manufacturing multiple-dose vials of the injectable blood-thinning drug heparin due to reports of serious allergic reactions and hypotension (low blood pressure) in patients who receive high “bolus” doses of the drug. Serious reactions to the drug have included difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that can lead to life-threatening shock. Four people have died after receiving heparin, although the relationship to the drug is ... Read More